Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

An improved estimate for the error in the classical, linear theory of plate bending


Author: James G. Simmonds
Journal: Quart. Appl. Math. 29 (1971), 439-447
DOI: https://doi.org/10.1090/qam/99753
MathSciNet review: QAM99753
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The relative mean square error in the three-dimensional stress field predicted by classical plate theory is shown to be $ O{\left( {h/{L_ * }} \right)^2}$, where $ h$ is the plate thickness and $ {L_ * }$ is a mean square measure of the wavelength of the midplane deformation pattern. This improves a recent result of Nordgren who obtained a relative error estimate of $ O\left( {h/{L_ * }} \right)$. The improved error estimate, which, like Nordgren's, is based on the Prager--Synge hypercircle theorem in elasticity, is obtained by constructing a kinematically admissible three-dimensional displacement field that depends on the solution of the classical plate equations but which yields an accurate, nonzero distribution of the transverse shearing strain through the thickness.


References [Enhancements On Off] (What's this?)

  • [1] R. P. Nordgren, A bound on the error in plate theory, Quart. Appl. Math. 28, 587-595 (1971) MR 0280051
  • [2] W. Prager and J. L. Synge, Approximations in elasticity based on the concept of function space, Quart. Appl. Math. 5, 241-269 (1947) MR 0025902
  • [3] J. L. Synge, The method of the hypercircle in elasticity when body forces are present, Quart. Appl. Math. 6, 15-19 (1948) MR 0025904
  • [4] W. T. Koiter, On the foundations of the linear theory of thin elastic shells, Proc. Nederl. Akad. Wetensch. B73, 169-195 (1970)
  • [5] D. A. Danielson, Improved error estimates in the linear theory of thin elastic shells, Proc. Nederl. Akad. Wetensch. 874, 294-300 (1971) MR 0302014


Additional Information

DOI: https://doi.org/10.1090/qam/99753
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society